What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before the first event at Sep 20, 1:40 AM PST, 5 hours 20 minutes earlier.
Area forecast discussion, Sep 20, 1:40 AM PST, 5 hours 20 minutes before
Area Forecast Discussion
National Weather Service Reno NV
240 AM PDT Tue Sep 20 2022
.SYNOPSIS...
A cool and wet pattern continues through mid-week with additional
chances for rain, isolated thunderstorms, and high elevation snow.
This storm system will exit by Thursday, with warmer and drier
conditions for the weekend into the start of the following week.
&&
.DISCUSSION...
* Few changes to the forecast thinking overnight. An area of low
pressure continues to sit just off the northern CA coast with
several vorticies rotating around the main low. As the system
begins to occlude and slowly fill, it will lift toward the east-
northeast across northern CA/NV and into OR/ID Wednesday. This
system will continue to bring periods of rain and high elevation
(9000'+) snow to the region, along with chances for
thunderstorms.
* Some rather impressive rainfall totals so far with 1-2" into the
western slopes of the Sierra, 0.5-1" in northeast CA, and around
0.5" into the Tahoe Basin. Lighter amounts generally under 0.25"
have fallen in far western Nevada. We realize those amounts don't
sound like much, but to put it into a climatological perspective,
this tends to be one of the driest times of the year for the
region. So it's significant for mid-late September and will
certainly put a lid on fire season for the northern Sierra into
northeast CA for at least a little while.
* Additional rainfall of 0.5-1" is anticipated for the Sierra from
Alpine County north and across northeast CA, with a few
hundredths up to several tenths of an inch into northwestern NV.
The areas least likely to see much if any rainfall include
southern Mono Co (near and south of Mono Lake) and areas of
western NV near and east of US-95. The best spillover period
into northwest NV will be late today into Wednesday as the low
lifts out of the region.
* Thunderstorms remain possible this afternoon and again Wednesday
afternoon, a 15-30% chance at any given location. A few
nocturnal storms are on the table tonight as we destabilize
under the cold core of the low, a 10-20% chance. Shower chances
are higher (30- 60%) and shifting from west to east overnight as
the low progresses eastward. At this point, HRRR hourly rainfall
rates look to peak out 0.5-0.75"/hour in any storms that may
develop. While not a screaming flash flood threat, especially
given the storm motions of 25-30 kts, we'll certainly want to
monitor burn scars, particularly in northeast CA, including
Dixie, Sheep, and Walker.
* A couple more days on tap with high temperatures 10-20 degrees
below normal. Overnight lows will be moderated by clouds with
the coldest night anticipated Wednesday night into Thursday
morning as skies begin to clear. Widespread 20s in Sierra
valleys are expected, with temperatures approaching freezing in
colder western Nevada valleys, and remaining in the 40s for
urban centers. The other consideration Wednesday and possibly
Thursday nights will be the formation of fog/freezing fog,
particularly in fog prone valleys with recent rainfall (Martis,
Sierra, etc).
* Behind this low, we'll see warmer and drier conditions to end
the week. By the weekend and early part of next week, highs look
to reach 5-10 degrees above normal per NBM guidance. A little
weather whiplash...that's a transition season for you! In this
forecaster's opinion it'll be a perfect time to enjoy the
outdoors with warm days, seasonably cool nights, light winds,
and mostly clear skies.
-Dawn
&&
.AVIATION...
* Periods of showers to continue through Wednesday with generally
low-end VFR conditions, but widespread terrain obscuration due
to lower ceilings. There is a 15-30% chance for thunderstorms at
any given location near and north of KMMH this afternoon and
again Wednesday afternoon, with a 10-20% chance tonight. Best
rain chances will progress from the northern Sierra and
northeast CA today eastward into western Nevada overnight into
Wednesday as an area of low pressure treks toward the ENE.
* Gusty SW winds to 25 kts are possible mainly near and south of a
KBAN-KHTH line, with stronger southerly winds across southern
into eastern Nevada where FL100 winds will be sustained 25-35
kts.
* This storm will exit with lighter winds and clearing skies
Thursday into the weekend. The only concern will be the
development of FG/FZFG Wednesday and Thursday nights in fog prone
valleys, including at KTRK.
-Dawn
&&
.REV Watches/Warnings/Advisories...
NV...None.
CA...None.
&&
In the hours before
Special weather statement, Sep 20, 2:00 AM PST, 5 hours before
Special Weather Statement
National Weather Service RENO NV
300 AM PDT Tue Sep 20 2022
CAZ070>073-NVZ001>005-211130-
Surprise Valley California-Lassen-Eastern Plumas-
Eastern Sierra Counties-Greater Lake Tahoe Area-Mono County-
Mineral and Southern Lyon Counties-Greater Reno-Carson City-
Minden Area-Western Nevada Basin and Range including Pyramid Lake-
Northern Washoe County-
Including the cities of Cedarville, Eagleville, Fort Bidwell,
Portola, Susanville, Westwood, Sierraville, Loyalton,
South Lake Tahoe, Tahoe City, Truckee, Markleeville, Bridgeport,
Coleville, Lee Vining, Mammoth Lakes, Hawthorne, Yerington,
Smith Valley, Mina, Schurz, Stateline, Glenbrook,
Incline Village, Sparks, Verdi, Gardnerville, Virginia City,
Fernley, Fallon, Lovelock, Silver Springs, Nixon, Imlay, Empire,
and Gerlach
300 AM PDT Tue Sep 20 2022
...Cold and Wet Through Wednesday...
* An early season storm will continue bringing cool temperatures
and chances for rain, and even some snow for elevations above
9000 feet, through Wednesday. Overall liquid totals will be
highest for the northern Sierra into northeast California, with
much less, if anything, from southern Mono County to areas of
western Nevada east of Highway 95.
* There is a 15-30% chance for thunderstorms at any given
location each afternoon, with a 10-20% chance overnight. While
overall rain rates do not appear excessive, burn scars in
northeast CA, such as Dixie, Walker, and Sheep, will still need
to be monitored for flood threats.
* It will be rather damp and chilly through Wednesday with daytime
temperatures 10-20 degrees below average. Cloud cover will
moderate overnight lows through tonight, with Wednesday night
likely to be the coldest night as skies begin to clear.
Overnight lows could drop into the 20s in colder Sierra valleys,
with typically colder spots in western Nevada dipping to near
freezing.
* While snow will be limited to mainly areas above 9000-9500',
keep in mind travel can still be impacted by wet roads and
lowered visibility. Allow extra time, especially if you are
traveling across the Sierra.
http://weather.gov/reno